Thunderstorm Wind, Wilcox
- When
- February 26, 5:55 AM CST to 5:58 AM CST
- Where
- Wilcox County, 2 mi E of Boykin
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Newspaper
- Coordinates
- 32.070, -87.246
Severe thunderstorms produced large hail and caused tree damage in southwest Alabama.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MOB wrote it up.
Severe thunderstorms produced large hail and caused tree damage in southwest Alabama.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Feb 26, 4:13 AM CST, 1 hour 42 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
413 AM CST TUE FEB 26 2008
.SHORT TERM (TODAY AND TONIGHT)...STRONG COLD FRONT NOW MOVING
THROUGH CENTRAL MISSISSIPPI. ALONG THE FRONT...A LINE OF
THUNDERSTORMS HAS DEVELOPED AND WILL MOVE ACROSS THE AREA THROUGH
THE MORNING HOURS. DOWNSTREAM OF THE THUNDERSTORMS...THE LOCAL
ENVIRONMENT CONTINUES TO DESTABILIZE WITH MID 60S DEWPOINTS MOVING
NORTHWARD INTO SOUTHWEST ALABAMA AND NORTHWEST FLORIDA. THE SURFACE
WINDS HAVE VEERED TO SOUTHWESTERLY THUS MAKING THE VERTICAL WIND
PROFILE UNIDIRECTIONAL. HOWEVER...SUFFICIENT SPEED SHEAR DOES EXIST
TO MAINTAIN ORGANIZATION OF THE SQUALL LINE AS IT MOVES ACROSS. THE
MAIN THREAT WILL CONTINUE TO BE DAMAGING WINDS WITH BOWING LINE
SEGMENTS DURING THE MORNING HOURS. THE COLD FRONT WILL RAPIDLY MOVE
EAST OF THE AREA BY THE AFTERNOON HOURS WITH RAPID CLEARING FROM
NORTHWEST TO SOUTHEAST THROUGH THE AFTERNOON WITH A MUCH A DRIER AND
COLDER AIRMASS FLOWING INTO THE AREA. HIGH TEMPERATURES TODAY WILL
LIKELY BE REACHED DURING THE MORNING WITH TEMPERATURES FALLING
THROUGH THE AFTERNOON WITH STRONG COLD AIR ADVECTION TAKING PLACE.
LOW TEMPERATURES TONIGHT WILL FALL INTO THE LOW TO MID 30S TO AROUND
40 ALONG THE COAST. /13
.LONG TERM (WEDNESDAY THROUGH NEXT TUESDAY)...TEMPS FOR WEDNESDAY
WILL BE SIGNIFICANTLY COOLER WITH A FREEZE EXPECTED ACROSS ALL
INLAND AREAS ON WEDNESDAY NIGHT. THE UPPER TROUGH SWINGS OFF THE
EAST COAST THURSDAY WITH A BROAD ZONAL FLOW SETTING UP LATE IN THE
WEEK AND THROUGH THE WEEKEND OVER THE SOUTHERN STATES. THIS RESULTS
IN A GRADUAL WARM-UP THROUGH LATE WEEK AS THE AIRMASS MODIFIES. NEXT
SIGNIFICANT SYSTEM WILL BE ANOTHER UPPER TROUGH DIGGING SOUTHEAST
ACROSS THE CENTRAL PLAINS ON MONDAY. THERE IS SOME DIFFERENCE
BETWEEN THE GFS AND ECMWF ON THE PROGRESSION/EVOLUTION OF THE
SURFACE FRONT MONDAY MOVING INTO THE DEEP SOUTH. THE ECMWF IS MORE
ROBUST WITH THE SURFACE CYCLOGENESIS ALONG THE BOUNDARY OVER THE DEEP
SOUTH...RESULTING IN A MORE DYNAMIC SETUP FOR THUNDERSTORM ACTIVITY
OVER OUR AREA. THE GFS IS MUCH LESS DYNAMIC IN THE LOW
LEVELS...WITH A SURFACE BOUNDARY THAT BECOMES MORE ALIGNED WITH THE
UPPER FLOW (DELAYING DEEP LOW LEVEL CYCLOGENESIS SEVERAL HOURS WELL
TO THE EAST). ONE THING THE MODELS ARE IN AGREEMENT ON
THOUGH...THERE IS AN INCREASED CHANCE OF SHOWERS AND THUNDERSTORMS
ON MONDAY. /05
&&
.MARINE...SOUTHWESTERLY WINDS WILL CONTINUE TO INCREASE THIS MORNING
AHEAD OF A STRONG COLD FRONT. THE COLD FRONT WILL MOVE SOUTH OF THE
MARINE AREA LATE THIS MORNING INTO THE EARLY AFTERNOON. IN THE WAKE
OF THE FRONT...A STRONG NORTHWESTERLY WIND WILL DEVELOP AND CONTINUE
THROUGH WEDNESDAY MORNING. THE SMALL CRAFT ADVISORY WILL CONTINUE
THROUGH MID MORNING ON WEDNESDAY. WINDS AND SEAS WILL BEGIN TO
DECREASE BY WEDNESDAY AFTERNOON AS HIGH PRESSURE BUILDS ACROSS THE
CENTRAL GULF COAST. A LIGHT ONSHORE FLOW WILL DEVELOP ON THURSDAY AS
THE HIGH PRESSURE SLIDES EAST AND CONTINUE INTO THE WEEKEND. /13
&&
.FIRE WEATHER...COLD FRONT WILL MOVE EAST ACROSS THE FORECAST AREA
TODAY WITH MODERATE TO STRONG SOUTHWESTERLY TRANSPORT WINDS BECOMING
MORE NORTHWESTERLY THROUGH WEDNESDAY. A LINE OF STRONG
THUNDERSTORMS WILL PRECEDE THE FRONT THIS MORNING AS WELL. /05
&&
.PRELIMINARY POINT TEMPS/POPS...
MOBILE 64 32 54 32 / 50 05 00 00
PENSACOLA 65 33 55 34 / 60 05 00 00
DESTIN 70 37 55 36 / 60 05 00 00
EVERGREEN 59 30 52 29 / 60 05 00 00
WAYNESBORO 57 30 53 28 / 50 05 00 00
CAMDEN 56 30 51 27 / 60 05 00 00
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 10 AM WEDNESDAY FOR THE FOLLOWING
ZONES: COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20
NM...COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT
20 NM...MOBILE BAY...WATERS FROM DESTIN TO PENSACOLA FL
FROM 20 TO 60 NM...AND WATERS FROM PENSACOLA FL TO
PASCAGOULA MS FROM 20 TO 60 NM.
&&
13/CULLEN
05/GARMONHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 500 AM CST TUE FEB 26 2008 ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078- 079-271200- CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW- ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE- LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA- COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY- COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM- COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM- WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM- WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY- GREENE-STONE-GEORGE- 500 AM CST TUE FEB 26 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF INLAND SOUTHEAST MISSISSIPPI...SOUTH ALABAMA...THE WESTERN FLORIDA PANHANDLE...AND THE ADJACENT GULF COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA. .DAY ONE...TODAY AND TONIGHT. A LINE OF THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE AREA THIS MORNING AND MOVE EAST OF THE AREA BY EARLY AFTERNOON. ISOLATED SEVERE STORMS ARE POSSIBLE AS THIS LINE MOVES ACROSS THE REGION THIS MORNING. THE PRIMARY THREAT WILL BE DAMAGING WINDS WITH A LOWER RISK OF LARGE HAIL AND ISOLATED TORNADOES. STRONG NORTHWESTERLY WINDS IN THE WAKE OF THE FRONT WILL DEVELOP BY LATER THIS MORNING OVER THE MARINE AREA. THIS WILL CREATE HAZARDOUS CONDITIONS FOR SMALL CRAFT LATER THIS MORNING INTO WEDNESDAY MORNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. STRONG NORTHERLY WINDS WILL CONTINUE TO CREATE HAZARDOUS CONDITIONS FOR SMALL CRAFT THROUGH WEDNESDAY MORNING. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE REQUIRED THROUGH THIS MORNING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 421 AM CST TUE FEB 26 2008 ALZ051-052-MSZ067-261100- WASHINGTON-CHOCTAW-WAYNE- INCLUDING THE CITIES OF...WAYNESBORO... 421 AM CST TUE FEB 26 2008 ...STRONG THUNDERSTORMS ARE BEING DETECTED TO THE WEST OF WASHINGTON...CHOCTAW AND WAYNE COUNTIES... AT 418 AM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS FROM 6 MILES NORTHWEST OF HIWANNEE TO 18 MILES WEST OF STRENGTHFORD...AND MOVING EAST AT 60 MPH. THE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND... STRENGTHFORD...WHISTLER...CLARA...WAYNESBORO...MELVIN...WINCHESTER AND BOICE THROUGH 500 AM CST. THESE STORMS MAY BECOME SEVERE LATER THIS MORNING. THE PRIMARY THREATS FROM THESE STORMS ARE HAIL...DANGEROUS CLOUD TO GROUND LIGHTNING... AND WIND GUSTS OF 40 TO 50...WHICH COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CST TUESDAY MORNING FOR SOUTHWEST ALABAMA AND SOUTHEAST MISSISSIPPI.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 542 AM CST TUE FEB 26 2008 ALZ061-MSZ075-078-079-261230- UPPER MOBILE-GEORGE-STONE-PERRY- INCLUDING THE CITIES OF...LUCEDALE AND WIGGINS... 542 AM CST TUE FEB 26 2008 ...STRONG THUNDERSTORMS ARE BEING DETECTED OVER STONE COUNTY...MOVING EAST TO OVER...PERRY AND MOBILE COUNTIES... AT 538 AM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS FROM 7 MILES NORTH OF WIGGINS TO 14 MILES SOUTHWEST OF ROGERS LAKE...AND MOVING EAST AT 60 MPH. THE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND... WIGGINS...ROGERS LAKE...PERKINSTON...MCHENRY...WHITES CROSSING... AVENT AND WLOX TV STATION TOWER THROUGH 630 AM CST. THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...DANGEROUS CLOUD TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.
The Birmingham radar (KBMX), 130 km away, was scanning. The volume nearest the first event began at 11:54 UTC.
4 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2008Every state in 2008This day in weather historyWarnings in Alabama, February 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 83062, 82412, 82416, 82414, 82417.